Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 73, NWS Morristown, TN

June 23, 2018McMinn County, Meigs County, Rhea County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 23, 2018, 2:52 PM EDT for McMinn County, Meigs County, Rhea County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2018, 2:52 PM EDT (18:52 UTC)
Expired
Jun 23, 2018, 3:30 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McMinn County, TN, Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 136 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 3:15 PM EDTTSTM WND DMGEnglewood, TNTREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 12:09 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WUUS54 KMRX 231852
SVRMRX
TNC107-121-143-231930-
/O.NEW.KMRX.SV.W.0073.180623T1852Z-180623T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
252 PM EDT SAT JUN 23 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southern Rhea County in east Tennessee...
  Meigs County in east Tennessee...
  Central McMinn County in east Tennessee...

* Until 330 PM EDT.

* At 252 PM EDT, severe thunderstorms were located along a line
  extending from near Dayton to 7 miles southwest of Decatur to 9
  miles northwest of Charleston, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Athens, Dayton, Decatur, Englewood, Niota, Peakland, Hillsview,
  Clear Water, Murray Store, Big Spring, Evensville, Old Washington
  and Riceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3546 8496 3557 8508 3562 8489 3566 8467
      3562 8454 3549 8446 3540 8444 3537 8491
TIME...MOT...LOC 1852Z 264DEG 29KT 3553 8496 3547 8490 3539 8488 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
354 
WWUS54 KMRX 231917
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
317 PM EDT SAT JUN 23 2018

TNC107-121-143-231930-
/O.CON.KMRX.SV.W.0073.000000T0000Z-180623T1930Z/
Rhea TN-Meigs TN-McMinn TN-
317 PM EDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHEASTERN RHEA...NORTHEASTERN MEIGS AND CENTRAL MCMINN
COUNTIES...

At 317 PM EDT, severe thunderstorms were located along a line
extending from near Decatur to near Athens, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Athens, Decatur, Englewood, Niota, Peakland, Clear Water, Murray
Store and Riceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3543 8482 3555 8492 3562 8489 3566 8467
      3562 8454 3549 8446 3540 8444 3538 8475
TIME...MOT...LOC 1917Z 271DEG 31KT 3555 8473 3548 8464 3542 8458 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:32 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 23, 1:32 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
132 PM EDT Sat Jun 23 2018

.AVIATION...Plenty of moisture will linger over the area. Will be
some convection around at times, but timing, other than current
convection approaching CHA, is still difficult. Right now appears
there will be some convection around this afternoon, then again
late tonight into Sunday. MVFR cig/vis look likely for a period
again late tonight into early Sunday all sites.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 23, 3:43 AM EDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
343 AM EDT Sat Jun 23 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
343 AM EDT Sat Jun 23 2018 /243 AM CDT Sat Jun 23 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible late this afternoon and
evening. Damaging winds will be the main threat with these
storms. Hail up to quarter size and localized flash flooding will
also be possible. The main threat for severe weather will be along
and south of Interstate 40.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to marginally severe storms will also be possible
Sunday afternoons. Damaging winds will be the main threat with
these storms. Hail up to quarter size will also be possible. Heavy
rainfall will also lead to localized flash flooding especially in
areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Jun 23, 1:18 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
1218 PM CDT SAT JUN 23 2018

TNZ098-231800-
Marion TN-
1218 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 100 PM CDT...

At 1218 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cowan to 11 miles west of Bridgeport to
near Stevenson. Movement was northeast at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Martin Springs, Fiery Gizzard State Park, Haletown
(guild), Griffith Creek, Chimneys State Park, Hicks Gap State Park,
Sequatchie Cave, Foster Falls State Park, New Hope and Lone Oak.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
east Tennessee.

LAT...LON 3524 8584 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3532 8556 3530 8555
      3527 8549 3527 8546 3520 8539 3504 8540
      3501 8542 3498 8548 3499 8586 3522 8586
      3522 8587
TIME...MOT...LOC 1718Z 242DEG 36KT 3514 8599 3498 8591 3484 8590
Local storm report, Jun 23, 1:56 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
156 PM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
06/23/2018                   MARION             TN   911 CALL CENTER

            WIDESPREAD WIND DAMAGE TO TREES ACROSS THE COUNTY.

&&

GCARRIN
Local storm report, Jun 23, 2:38 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
06/23/2018                   SEQUATCHIE         TN   EMERGENCY MNGR

            DOWNED TREES BLOCKING ROADWAYS AT FOUR PLACES ACROSS THE
            COUNTY.

&&

GCARRIN
Special weather statement, Jun 23, 2:39 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
239 PM EDT SAT JUN 23 2018

TNZ082>085-231930-
Rhea TN-Bledsoe TN-Meigs TN-McMinn TN-
239 PM EDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...BLEDSOE...MEIGS AND
CENTRAL MCMINN COUNTIES UNTIL 330 PM EDT/230 PM CDT/...

At 239 PM EDT/139 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles south of Spencer
to near Dayton to 7 miles north of Cleveland. Movement was east at 40
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Athens, Dayton, Pikeville, Decatur, Spring City, Graysville, Niota,
Ten Mile, Mount Crest, Big Spring, Evensville, Fall Creek Falls
State Park, Old Washington and Grandview.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT/300 PM
CDT/ for east Tennessee.

LAT...LON 3536 8497 3538 8503 3541 8502 3542 8504
      3543 8510 3546 8511 3556 8543 3572 8526
      3576 8526 3577 8504 3575 8503 3576 8492
      3580 8485 3564 8462 3563 8457 3545 8450
      3534 8484 3536 8488 3532 8489 3530 8495
TIME...MOT...LOC 1839Z 247DEG 36KT 3559 8543 3547 8510 3528 8490
Local storm report, Jun 23, 2:40 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
06/23/2018                   HAMILTON           TN   EMERGENCY MNGR

            A FEW TREES WERE DOWN ACROSS THE COUNTY.

&&

GCARRIN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:18 PM EDTSpecial Weather StatementMRXMarion42 min
Jun 23, 1:35 PM EDTSevere Thunderstorm WarningMRXMarion40 min
Jun 23, 1:54 PM EDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, Marion, Sequatchie51 min
Jun 23, 2:36 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk39 min
Jun 23, 2:39 PM EDTSpecial Weather StatementMRXBledsoe, McMinn, Meigs, Rhea51 min
Jun 23, 2:57 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk48 min
Jun 23, 3:11 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.